Fluoxetine (Prozac): Falling asleep whilst driving

C

Chris83

Member
Joined
Jul 20, 2019
Messages
6
Location
Manchester, England
Hi all,

First time poster, in desperate hope of some advice and guidance. I take 20mg Fluoxetine (having previously been on 40mg and slowly reduced the dosage in the correct manner). I have given up alcohol and I am eating healthily. However, I have started falling asleep at the wheel when driving home from work of an evening - so far only for a split second and no accidents have occurred.

Obviously this is worrying and unsustainable - I have to address it before I hurt someone else or myself. Short-term measures have included having food in the car to eat whilst driving, so I get a temporary energy boost, and also opening the window, putting on music etc. But I have a feeling the Fluoxetine is the root cause. It's strange because this is my second time taking it, and it didn't happen the first time around. Fluoxetine does improve my mood swings and depression, but I am open to suggestions - should I try a different anti-depressant, or come off Fluoxetine altogether and swap it with a herbal alternative (never found a good one so far), or a different solution I haven't even thought of?

Any help would be massively appreciated.

Many thanks,

Chris
 
blacksmoke

blacksmoke

Well-known member
Joined
Dec 26, 2015
Messages
9,316
Location
basketville
hello Chris just becarful ....regarding your car insurance.......if you should decide to swap to a herbal or supplement always check with the doc first.
 
J

Jules5

Well-known member
Joined
Jan 27, 2019
Messages
1,059
Location
Florida
Maybe you should not decrease your dose if it was not happening before. or immediately tell your doctor he will know what to do. This is scary I have not had it happen to me dosing off-do not take any chances until you get this straighten out with your gp. I wish you the best and lots of love and hugs.
 
C

Chris83

Member
Joined
Jul 20, 2019
Messages
6
Location
Manchester, England
Thanks guys. Appreciate the swift replies and supportive messages. In general I do feel quite lethargic, despite giving up alcohol and eating healthily. I do wonder if Fluoxetine is maybe not the right choice for me. I have two young children, and I really need more energy in order to be a good daddy, although the alternative is coming off the drug (in a slow and timely manner) and returning to my old irritable, mood-swing self - what do people think?
 
blacksmoke

blacksmoke

Well-known member
Joined
Dec 26, 2015
Messages
9,316
Location
basketville
btw congratulations for giving up the alcohol. maybe think about eating more healthly. limit the conveince food and ready meals. that would help towards clearing your head believe it or not. and food and mood are connected imo

spend time outdoors more.
 
C

Chris83

Member
Joined
Jul 20, 2019
Messages
6
Location
Manchester, England
Thanks again everyone. Today the side effects of the Fluoxetine feel like they are dominating me. Light-headed, drowsy, feeling sick and even a few shakes. Thinking of coming off altogether, although not cold turkey as that seems to have dire consequences.
 
sadpunchingbag

sadpunchingbag

Well-known member
Joined
May 29, 2019
Messages
973
Location
London
quite worrying falling asleep if thats the case dont drive but must be hard if your job or life requires a car i personally would cut out anti depressents but i did do it i was on the max dose of citalpram i went through 6 weeks of hell but depending on what your gram is the max dose it would be less but see a doc for best approach or do what you want dude
 
J

JCPraha

Well-known member
Joined
Aug 27, 2018
Messages
304
I don't think the Fluoxetine is causing this problem. I am not sure what it is, some type of narcolepsy. It is unlikely the Fluoxetine is causing this problem. Fluoxetine is not known to cause this problem. Therefore, it seems to me the two are unrelated.
 
fazza

fazza

Well-known member
Joined
Jul 23, 2014
Messages
1,182
Location
U.K
feeling tired or weak - if fluoxetine makes you feel tired or weak, stop what you're doing and sit or lie down until you feel better. Do not drive or use tools or machinery if you're feeling tired. Do not drink alcohol as it will make you feel worse. If these symptoms don't go away after a week or two, ask your doctor for advice.

From the NHS website.
Please Please Please consider not driving for a while until you can ascertain for sure what is causing this tiredness.

You are driving a 1.5t car. If you fall asleep at the wheel not only do you put yourself at risk but also those around you.
 
midnightphoenix

midnightphoenix

Well-known member
Joined
Mar 9, 2012
Messages
7,117
Location
Tigger and Willow's house
i agree with fazza, please dont drive until you know what is causing the tiredness and talk to the doctor about it :hug:
 
U

Unsolved

Active member
Joined
Jan 12, 2019
Messages
26
I used to take Prozac but not now anymore .I'm taking something different now for my OCD. .I'm trying to come off it it makes me sleepy and unable to work. If it has been proven that Prozac is the cause of your sleepiness, then unfortunately you just have to face reality and stop driving for as long as you need the Prozac. It sucks but we don't have a choice.
 
C

Chris83

Member
Joined
Jul 20, 2019
Messages
6
Location
Manchester, England
I used to take Prozac but not now anymore .I'm taking something different now for my OCD. .I'm trying to come off it it makes me sleepy and unable to work. If it has been proven that Prozac is the cause of your sleepiness, then unfortunately you just have to face reality and stop driving for as long as you need the Prozac. It sucks but we don't have a choice.
Hi Unsolved, thanks for your reply - do you mind me asking what you're taking for the OCD please? I have decided to come off the Prozac, and am seeing my doctor today to agree a weening timetable. But I do feel I'll need an alternative to deal with my issues, including OCD.
 
C

Chris83

Member
Joined
Jul 20, 2019
Messages
6
Location
Manchester, England
Thanks everyone. I totally agree, and the driving won't be happening again until the problem is solved. I can get the train to work so that is my new plan. I have also decided to come off the Prozac, and will be discussing a weening timetable with my doctor today. I would love to hear people's thoughts on what I should do once I've weened off the Prozac - should I try a different drug and if so, any suggestions as to which drug I should try? My main problem when I don't take anything is I have mood swings and am irritable, which has to stop because I have two beautiful kids who don't deserve to be around that.
Is herbal the way to go - Vitamin B, St John's Wort, 5-HTP etc, or a different anti-depressant? Many thanks in advance for any replies.
 
U

Unsolved

Active member
Joined
Jan 12, 2019
Messages
26
Hi Unsolved, thanks for your reply - do you mind me asking what you're taking for the OCD please? I have decided to come off the Prozac, and am seeing my doctor today to agree a weening timetable. But I do feel I'll need an alternative to deal with my issues, including OCD.
Oh sorry if I caused you to misunderstand. It wasn't the Prozac that made me sleepy(not that I know if) It's the new meds that are making me sleepy. But then again everyone is different. I can't make out the writing on the medicine packets. My mother handles them. Yeah I know. Embarrassing for a grownup but I don't trust myself with these stuff. All I can read is Abiliffy(spelling?) and Seroquel. The doctor suspects it is Seroquel that is making me sleepy so he reduced them.
 
U

Unsolved

Active member
Joined
Jan 12, 2019
Messages
26
But that like what the others said;It's better to consult the doctor. :)
 

Similar threads


Top